Alert archive / Tennessee / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 146, NWS Morristown, TN

July 16, 2016Monroe County, Polk County, Tennessee; Cherokee County, North Carolina

NWS Morristown, TN issued this severe thunderstorm warning at Jul 16, 2016, 2:56 PM EDT for Monroe County, Polk County, Tennessee; Cherokee County, North Carolina. It was in force for 64 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 16, 2016, 2:56 PM EDT (18:56 UTC)
Expired
Jul 16, 2016, 4:00 PM EDT
In force
64 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cherokee County, NC, Monroe County, TN, Polk County, TN

The radar

The Knoxville radar (KMRX), 127 km from the middle of the area, began a volume at 18:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 16, 3:10 PM EDTTSTM WND DMGDucktown, TNA FEW TREES DOWN JUST NORTH OF DUCKTOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 6.9 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2016-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 405 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2016-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
405 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
1031 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

279 
WUUS54 KMRX 161856
SVRMRX
NCC039-TNC123-139-162000-
/O.NEW.KMRX.SV.W.0146.160716T1856Z-160716T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
256 PM EDT SAT JUL 16 2016

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHEROKEE COUNTY IN SOUTHWESTERN NORTH CAROLINA...
  POLK COUNTY IN EASTERN TENNESSEE...
  SOUTHERN MONROE COUNTY IN EASTERN TENNESSEE...

* UNTIL 400 PM EDT

* AT 255 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR DUCKTOWN...
  MOVING EAST AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  MURPHY...DUCKTOWN...COKER CREEK...ARCHVILLE...BULLET CREEK...
  UNAKA...HIAWASSE DAM...HIWASSEE OCOEE S.P....VIOLET...HOT HOUSE...
  COPPERHILL...BIG FROG MOUNTAIN...RELIANCE...
  TURTLETOWN AND WILLIAM L. DAVENPORT REFUGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3500 8466 3527 8459 3527 8452 3529 8449
      3538 8401 3536 8402 3535 8404 3533 8403
      3531 8404 3531 8403 3529 8403 3527 8401
      3499 8403
TIME...MOT...LOC 1855Z 273DEG 25KT 3513 8439 

HAIL...1.00IN
WIND...60MPH
 
$$

MJB
1 follow-up statement
308 
WWUS54 KMRX 161921
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
321 PM EDT SAT JUL 16 2016

NCC039-TNC123-139-162000-
/O.CON.KMRX.SV.W.0146.000000T0000Z-160716T2000Z/
CHEROKEE NC-POLK TN-MONROE TN-
321 PM EDT SAT JUL 16 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR CHEROKEE...EASTERN POLK AND SOUTHERN MONROE COUNTIES...

AT 321 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES WEST OF
MURPHY...MOVING EAST AT 25 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
MURPHY...DUCKTOWN...HIAWASSE DAM...COKER CREEK...VIOLET...
HOT HOUSE...BULLET CREEK...UNAKA...TURTLETOWN...
WILLIAM L. DAVENPORT REFUGE AND COPPERHILL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3500 8451 3527 8452 3528 8449 3530 8444
      3538 8401 3536 8402 3535 8404 3533 8403
      3531 8404 3531 8403 3529 8403 3527 8401
      3499 8403
TIME...MOT...LOC 1921Z 273DEG 23KT 3512 8421 

HAIL...1.00IN
WIND...60MPH
 
$$

MJB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 1:41 PM EDT, 1 hour 15 minutes earlier.

Area forecast discussion, Jul 16, 1:41 PM EDT, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
141 PM EDT SAT JUL 16 2016

.AVIATION...
VCTS are expected at each terminal through this evening...with
localized MVFR/IFR conditions at KCHA from a TSRA impacting the
terminal through 22Z. Storms will dissipate with the setting
sun...and cloud cover will break up overnight. Some light MVFR is
possible at KTRI and KCHA around daybreak...but otherwise VFR
conditions will be the predominant flight category through the
period.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&

AMP
Hazardous weather outlook, Jul 16, 3:24 AM EDT, 11 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
324 AM EDT SAT JUL 16 2016

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-170730-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
324 AM EDT SAT JUL 16 2016 /224 AM CDT SAT JUL 16 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED ON SATURDAY.
ISOLATED STRONG TO SEVERE STORMS ARE POSSIBLE. THE MAIN CONCERN
WILL BE DAMAGING WINDS...HEAVY RAINS AND LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
SCATTERED SHOWERS AND THUNDERSTORMS WILL AGAIN BE POSSIBLE ON
MONDAY AND TUESDAY WITH HIGHER CHANCES OCCURRING ON TUESDAY. SOME
OF THE STORMS COULD BE STRONG TO MARGINALLY SEVERE WITH STRONG
WINDS AND HEAVY RAINS BEING THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

In the hours before

Special weather statement, Jul 16, 1:36 PM EDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
136 PM EDT SAT JUL 16 2016

TNZ012-013-035-036-161815-
CAMPBELL TN-SCOTT TN-ANDERSON TN-MORGAN TN-
136 PM EDT SAT JUL 16 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SCOTT...SOUTHWESTERN
CAMPBELL...NORTHWESTERN ANDERSON AND EAST CENTRAL MORGAN COUNTIES
UNTIL 215 PM EDT...

AT 136 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES NORTHEAST OF WARTBURG...MOVING NORTHEAST AT 5 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SLICK ROCK...FROZEN HEAD S.P....NORMA...SMOKEY JUNCTION...
ROSEDALE AND PETROS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3609 8452 3623 8464 3642 8439 3619 8422
TIME...MOT...LOC 1736Z 244DEG 6KT 3621 8449

AMP.23
Local storm report, Jul 16, 1:42 PM EDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
142 PM EDT SAT JUL 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1238 PM     HAIL             6 NNE CHATTANOOGA       35.15N 85.22W
07/16/2016  E0.25 INCH       HAMILTON           TN   PUBLIC

&&
Special weather statement, Jul 16, 2:11 PM EDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
211 PM EDT SAT JUL 16 2016

TNZ012-035-161900-
SCOTT TN-MORGAN TN-
211 PM EDT SAT JUL 16 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SCOTT AND NORTHERN
MORGAN COUNTIES UNTIL 300 PM EDT...

AT 210 PM EDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 14 MILES SOUTHEAST OF JAMESTOWN TO 10 MILES
NORTHEAST OF WARTBURG. MOVEMENT WAS NORTHWEST AT 5 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
HUNTSVILLE...HELENWOOD...SUNBRIGHT...ROBBINS...ELGIN...SLICK ROCK...
DEERLODGE...RUGBY S.P....RUGBY...
HONEY CREEK S.P. AND FROZEN HEAD S.P..

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3641 8442 3623 8437 3621 8437 3618 8440
      3618 8484 3626 8488 3629 8487 3630 8480
      3633 8477 3633 8476 3634 8474 3635 8474
      3635 8473 3637 8472 3637 8470 3640 8466
      3643 8469 3642 8462
TIME...MOT...LOC 1810Z 138DEG 5KT 3624 8482 3625 8451

AMP.23
Special weather statement, Jul 16, 2:16 PM EDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
216 PM EDT SAT JUL 16 2016

TNZ099>102-161900-
BRADLEY TN-HAMILTON TN-WEST POLK TN-EAST POLK TN-
216 PM EDT SAT JUL 16 2016

...SIGNIFICANT WEATHER ADVISORY FOR POLK...BRADLEY AND SOUTHEASTERN
HAMILTON COUNTIES UNTIL 300 PM EDT...

AT 216 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
SOUTH CLEVELAND...OR NEAR CLEVELAND...MOVING EAST AT 30 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
CHATTANOOGA...CLEVELAND...BENTON...SOUTH CLEVELAND...
EAST CLEVELAND...WILDWOOD LAKE...COLLEGEDALE...MCDONALD...APISON...
FLINT SPRINGS...ARCHVILLE...OOLTEWAH...PARKSVILLE...GAP SPRINGS...
EAST BRAINERD...HOPEWELL...HIWASSEE OCOEE S.P....WATERVILLE...
TASSO AND CONASAUGA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3499 8491 3501 8512 3527 8508 3527 8475
      3528 8473 3527 8474 3525 8473 3526 8471
      3525 8470 3525 8471 3524 8470 3527 8467
      3527 8452 3528 8450 3527 8447 3499 8448
TIME...MOT...LOC 1816Z 271DEG 27KT 3513 8493

AMP.23
Local storm report, Jul 16, 2:22 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
222 PM EDT SAT JUL 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     TSTM WND DMG     3 NE RED BANK           35.14N 85.26W
07/16/2016                   HAMILTON           TN   PUBLIC

            A FEW TREES DOWN IN THE HIXSON AREA VIA SOCIAL MEDIA.

&&
Special weather statement, Jul 16, 2:46 PM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
246 PM EDT SAT JUL 16 2016

NCZ060-TNZ086-087-101-102-161930-
CHEROKEE-SOUTHEAST MONROE-NORTHWEST MONROE-WEST POLK-EAST POLK-
246 PM EDT SAT JUL 16 2016

...A STRONG THUNDERSTORM WILL AFFECT WESTERN CHEROKEE...POLK AND
SOUTHERN MONROE COUNTIES...

AT 245 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR DUCKTOWN...
MOVING EAST AT 30 MPH.

WIND GUSTS UP TO 50 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
BENTON...DUCKTOWN...COKER CREEK...ARCHVILLE...CULBERSON...
PARKSVILLE...BULLET CREEK...UNAKA...HIAWASSE DAM...
HIWASSEE OCOEE S.P....VIOLET...HOT HOUSE...CONASAUGA...COPPERHILL...
BIG FROG MOUNTAIN...RELIANCE...
TURTLETOWN AND WILLIAM L. DAVENPORT REFUGE.

LAT...LON 3499 8477 3508 8474 3509 8474 3517 8470
      3523 8470 3524 8471 3527 8467 3527 8452
      3530 8447 3537 8402 3535 8402 3535 8404
      3531 8403 3499 8407
TIME...MOT...LOC 1845Z 267DEG 29KT 3511 8445

MJB

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 11:27 AM EDTSpecial Weather StatementMRXRhea48 min
Jul 16, 11:52 AM EDTSpecial Weather StatementMRXBledsoe53 min
Jul 16, 12:03 PM EDTSpecial Weather StatementMRXSequatchie42 min
Jul 16, 12:13 PM EDTSevere Thunderstorm WarningMRXBledsoe, Rhea26 min
Jul 16, 1:09 PM EDTSpecial Weather StatementMRXHamilton51 min
Jul 16, 1:36 PM EDTSpecial Weather StatementMRXScott39 min
Jul 16, 1:47 PM EDTSevere Thunderstorm WarningMRXHamilton28 min
Jul 16, 2:11 PM EDTSpecial Weather StatementMRXScott49 min
Jul 16, 2:16 PM EDTSpecial Weather StatementMRXBradley, Polk44 min
Jul 16, 2:46 PM EDTSpecial Weather StatementMRXPolk44 min
Jul 16, 3:05 PM EDTAreal Flood AdvisoryMRXBradley, Polk3 hr
Jul 16, 3:14 PM EDTSpecial Weather StatementMRXCampbell46 min
Jul 16, 6:18 PM EDTSpecial Weather StatementMRXJefferson42 min
Jul 16, 6:35 PM EDTSpecial Weather StatementMRXUnicoi40 min
Jul 16, 6:49 PM EDTSpecial Weather StatementMRXSevier41 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2016Severe Thunderstorm Warnings in North Carolina, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.